Georgia, 2019

Damaging Winds in Georgia, August 3, 2019

August 3, 2019 · NWS FFC · 2 events in 2 counties and zones

A persistent, weak upper-level trough and stationary frontal boundary over the region combined with strong afternoon heating to produce isolated strong to severe thunderstorms over parts of north Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A persistent, weak upper-level trough and stationary frontal boundary over the region combined with strong afternoon heating to produce isolated strong to severe thunderstorms over parts of north Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 3, 2:33 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 3, 2:33 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
333 PM EDT Sat Aug 3 2019

.SHORT TERM /Tonight through Sunday Night/...

Afternoon, diurnally driven, convection a bit "stunted" so far this
afternoon across the forecast area. 12Z sounding showed ample
moisture and a similar CAPE profile to yesterday. Weak short wave/
mid-level circulation over southeastern Alabama in the base of the
stationary upper trough seems to be concentrating the better
convection to the west of the forecast area. Still expect at least
scattered coverage of convection through the afternoon into the
early evening, especially across the west and north. Weak mid-level
lapse rates should keep chances for strong to severe thunderstorms
fairly limited. Upper trough axis sharpens up a bit over the region
Sunday and we should see better coverage of convection. Lapse rates
are forecast to be a little steeper, but moderate instability at
best and no strong upper forcing should keep severe risk limited
once again. Temperatures remain seasonable.

20

.LONG TERM /Monday through Saturday/...

Relatively wet/active pattern will continue for at least one more
day (Monday), but it does appear that the persistent upper
"troughiness" that's been over the region for days will give way to
more of a "northwest flow" pattern as we head through the work week.

Longwave trough axis expected to finally sweep across the area
Monday which will support higher POPs, especially across the
southern and eastern counties of our area (basically along and
south/east of I-85). Should see some drying / lower chances for
convection Tuesday behind this wave, but NW flow brings a piece of
energy down across the area Wednesday. Additional upper level
disturbances could affect the area Thursday through Saturday,
maintaining at least "chance" (30-50%) POPs across the area.

Temperatures through the week will be warm but hover around normal
for early August.

DJN.83

&&

.AVIATION...
18Z Update...

VFR conditions expected across the forecast area through 06Z,
outside of scattered convection. Will see areas of MVFR or lower
conditions developing 06Z through 14Z, however impacts at the TAF
sites will be highly dependent on where the heavier precipitation
occurs into this evening. Conditions improving to VFR areawide by 16-
18Z. East winds 4-8kt become more northeast to north and diminish
after 00Z then northwest by 10-12Z.

//ATL Confidence...18Z Update...

Medium to high all elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  87  70  87 /  40  60  50  50
Atlanta         73  85  72  87 /  40  70  50  40
Blairsville     62  79  64  81 /  40  60  40  50
Cartersville    69  86  70  88 /  40  70  40  40
Columbus        72  90  72  89 /  40  60  50  50
Gainesville     70  85  70  86 /  40  60  40  40
Macon           71  88  71  89 /  30  60  60  50
Rome            69  88  70  89 /  40  60  40  40
Peachtree City  70  87  70  88 /  40  60  50  40
Vidalia         72  90  73  92 /  30  50  50  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...20
LONG TERM....DJN.83
AVIATION...20
Hazardous weather outlook, Aug 3, 11:02 AM EST, 5 hours 58 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
1202 PM EDT Sat Aug 3 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1202 PM EDT Sat Aug 3 2019

This Hazardous Weather Outlook is for North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will develop this afternoon across north and
central Georgia. A few storms may become strong to severe with gusty
winds, heavy rain, and frequent lightning. Thunderstorms are expected
to diminish after sunset this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous thunderstorms are expected each day. A few
storms could become strong to severe with gusty winds, heavy rain,
and frequent cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 3, 3:38 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
438 PM EDT Sat Aug 3 2019

GAZ052-066-032115-
Troup GA-Heard GA-
438 PM EDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TROUP AND HEARD COUNTIES
UNTIL 515 PM EDT...

At 438 PM EDT...a strong thunderstorm was over Glenn, or 10 miles
northwest of LaGrange...moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
LaGrange, Franklin, Hogansville, Corinth, Texas, Harrisonville,
Hillcrest, Wares Crossroads, Glenn and Abbottsford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3339 8506 3331 8497 3328 8496 3328 8495
      3326 8495 3323 8494 3322 8488 3321 8486
      3321 8487 3318 8486 3301 8516 3308 8523
      3320 8525
TIME...MOT...LOC 2038Z 228DEG 11KT 3314 8517

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 3, 4:13 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
513 PM EDT Sat Aug 3 2019

GAZ031-032145-
Paulding GA-
513 PM EDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PAULDING COUNTY
UNTIL 545 PM EDT...

At 512 PM EDT...a strong thunderstorm was near New Georgia, or near
Dallas. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dallas, Braswell, Yorkville and New Georgia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3395 8504 3395 8498 3400 8496 3392 8480
      3377 8486 3377 8488 3380 8497 3381 8504
      3390 8504 3390 8505 3392 8505
TIME...MOT...LOC 2112Z 107DEG 3KT 3386 8492

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 3, 4:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
521 PM EDT Sat Aug 3 2019

GAZ006>008-032145-
Gilmer GA-Union GA-Fannin GA-
521 PM EDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILMER...WESTERN
UNION AND EASTERN FANNIN COUNTIES UNTIL 545 PM EDT...

At 521 PM EDT...a strong thunderstorm was over Dial, or 8 miles
southeast of Blue Ridge. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Blue Ridge, Morganton, Dial, Hemp, Margret, Pisgah, Mineral Bluff and
Hurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3486 8410 3469 8414 3468 8436 3494 8430
TIME...MOT...LOC 2121Z 101DEG 1KT 3479 8421

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 3, 4:49 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
549 PM EDT Sat Aug 3 2019

GAZ030-031-041-032215-
Polk GA-Haralson GA-Paulding GA-
549 PM EDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...NORTHEASTERN
HARALSON AND WESTERN PAULDING COUNTIES UNTIL 615 PM EDT...

At 549 PM EDT...a strong thunderstorm was over Eubank Lake, or 9
miles northeast of Buchanan. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Cedartown, Rockmart, Aragon, Yorkville, Fish Creek, Felton, Eubank
Lake, Antioch and Van Wert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3397 8532 3408 8502 3388 8498 3381 8517
TIME...MOT...LOC 2149Z 155DEG 3KT 3392 8512

HAIL...0.25IN
WIND...40MPH
Special weather statement, Aug 3, 4:51 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
551 PM EDT Sat Aug 3 2019

GAZ066-067-032215-
Troup GA-Meriwether GA-
551 PM EDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TROUP AND WESTERN
MERIWETHER COUNTIES UNTIL 615 PM EDT...

At 551 PM EDT...a strong thunderstorm was over Odessadale, or near
Greenville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Greenville, Hogansville, Warm Springs, Lone Oak, Rocky Mount, Saint
Marks, Raleigh, Mountville, Louise, Odessadale, Stovall, Big Springs,
Durand and Harris City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3290 8462 3287 8488 3316 8500 3319 8465
TIME...MOT...LOC 2151Z 155DEG 3KT 3300 8481

WIND...40MPH
Special weather statement, Aug 3, 4:57 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
557 PM EDT Sat Aug 3 2019

GAZ043-032230-
Douglas GA-
557 PM EDT Sat Aug 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS COUNTY UNTIL 630 PM
EDT...

At 557 PM EDT...a strong thunderstorm was over Winston, or near
Douglasville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Douglasville, Villa Rica, Winston, Lake Val-Do-Mar, Chapel Hill, Bill
Arp and Fairplay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3373 8490 3378 8490 3377 8488 3377 8485
      3379 8476 3379 8473 3381 8472 3381 8469
      3369 8466 3361 8485 3367 8491 3373 8491
TIME...MOT...LOC 2157Z 155DEG 3KT 3372 8479

WIND...40MPH

The radar

The Atlanta radar (KFFC), 48 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
August 3, 5:00 PM EST to 5:10 PM EST
Where
Douglas County, 0.54 mi NW of Winston
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.735, -84.827

The Douglas County Emergency Manager reported trees and power lines blown down near the intersection of Mann Road and Poppy Drive. A single tree was also reported down near Dorsett Shoals Road, west of Chapel Hill.

Thunderstorm Wind, Gwinnett

When
August 3, 5:30 PM EST to 5:45 PM EST
Where
Gwinnett County, 3.28 mi NNW of Norcross
Measured
45 kt (52 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.970, -84.251

The Gwinnett County Emergency Manager reported a large tree and power lines down around the intersection of Spalding Drive and Frank Neely Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849704, 849705.